zbMATH — the first resource for mathematics

Spectral decomposition of square-tiled surfaces. (English) Zbl 1156.58012
A square-tiled surface is a collection of \(N\) unit squares \(S_0\) with identifications of the opposite sides, which can be endowed with a flat metric with some conical points. In this paper, the author deals with the Laplacian associated to such a metric and shows that it belongs to a particular class of operators: the selfadjoint operators defined (uniquely) from a certain quadratic form, which is considered on the set of points of \(\bigl[H^1(S_0)\bigr]^N\) that satisfy a boundary condition given by two unitary matrices \(H,V\) acting on \({\mathbb C}^N\). Here, \(H^1(S_0)\) denotes the usual Sobolev space.
The author proves a general spectral decomposition theorem and derives conditions on the matrices \(H,V\) in order to get a precise decomposition of the spectrum of the Laplacian operator; in particular, if \(H,V\) are permutation matrices, it gives the decomposition of the spectrum of the square-tiled surface defined by the corresponding permutations.

58J50 Spectral problems; spectral geometry; scattering theory on manifolds
47B25 Linear symmetric and selfadjoint operators (unbounded)
58J53 Isospectrality
47F05 General theory of partial differential operators (should also be assigned at least one other classification number in Section 47-XX)
Full Text: DOI
[1] Zorich, A.: Square tiled surfaces and Teichmüller volumes of the moduli spaces of abelian differentials. In: Rigidity in Dynamics and Geometry (Cambridge, 2000), pp. 459–471. Springer, Berlin (2002) · Zbl 1038.37015
[2] Bérard P. (1992). Transplantation et isospectralité. I. Math. Ann. 292(3): 547–559 · Zbl 0735.58008 · doi:10.1007/BF01444635
[3] Buser, P., Conway, J., Doyle, P., Semmler, K.-D.: Some planar isospectral domains. Int. Math. Res. Notices (9):391ff., approx. 9 pp. (electronic) (1994) · Zbl 0837.58033
[4] Giraud O. (2004). Diffractive orbits in isospectral billiards. J. Phys. A 37(7): 2751–2764 · Zbl 1061.81029 · doi:10.1088/0305-4470/37/7/016
[5] Kneser M. (1967). Lineare Relationen zwischen Darstellungsanzahlen quadratischer Formen. Math. Ann. 168: 31–39 · Zbl 0146.05901 · doi:10.1007/BF01361543
[6] Sévennec, B.: Multiplicité du spectre des surfaces: une approche topologique. In: Séminaire de Théorie Spectrale et Géométrie, No. 12, Année 1993–1994, Sémin. Théor. Spectr. Géom., vol 12, pp. 29–36. Univ. Grenoble I, Saint-Martin d’Hères (1994)
[7] Reed M. and Simon B. (1975). Methods of Modern Mathematical Physics. II. Fourier Analysis, Self-adjointness. Academic, New York · Zbl 0308.47002
[8] Cheeger J. and Taylor M. (1982). On the diffraction of waves by conical singularities. I. Comm. Pure Appl. Math. 35(3): 275–331 · Zbl 0526.58049 · doi:10.1002/cpa.3160350302
[9] Grisvard P. (1985). Elliptic problems in nonsmooth domains, vol. 24 of Monographs and Studies in Mathematics Pitman. Advanced Publishing Program, Boston · Zbl 0695.35060
[10] Gordon C., Webb D. and Wolpert S. (1992). Isospectral plane domains and surfaces via Riemannian orbifolds. Invent. Math. 110(1): 1–22 · Zbl 0778.58068 · doi:10.1007/BF01231320
[11] Bollobás B. (1998). Modern graph theory. Graduate Texts in Mathematics, vol. 184. Springer, New York · Zbl 0902.05016
[12] Serre J.-P. (1978). Représentations linéaires des groupes finis, 3rd revised edn. Hermann, Paris
[13] Kirillov, A.A.: Elements of the theory of representations. Springer, Berlin (1976). Translated from the Russian by Edwin Hewitt, Grundlehren der Mathematischen Wissenschaften, Band 220 · Zbl 0342.22001
[14] Sunada T. (1985). Riemannian coverings and isospectral manifolds. Ann. of Math.(2) 121(1): 169–186 · Zbl 0585.58047 · doi:10.2307/1971195
[15] Zelditch S. (1990). On the generic spectrum of a Riemannian cover. Ann. Inst. Fourier (Grenoble) 40(2): 407–442 · Zbl 0722.58044
[16] Štovíček P. (1994). Scattering on a finite chain of vortices. Duke Math. J. 76(1): 303–332 · Zbl 0828.47006 · doi:10.1215/S0012-7094-94-07611-4
[17] Gordon, C.S.: Survey of isospectral manifolds. In: Handbook of Differential Geometry, vol. I, pp. 747–778. North-Holland, Amsterdam (2000) · Zbl 0959.58039
[18] Jakobson, D., Levitin, M., Nadirashvili, N., Polterovich, I.: Spectral problems with mixed Dirichlet- Neumann boundary conditions: isospectrality and beyond. J. Comput. Appl. Math. 194 (n\(\deg\)1), 141–155 (2006) · Zbl 1121.58027
[19] Vershik A.M. and Kerov S.V. (1985). Asymptotic behavior of the maximum and generic dimensions of irreducible representations of the symmetric group. Func. Anal. Appl. 19(1): 21–32 · Zbl 0592.20015 · doi:10.1007/BF01086021
[20] Burger M. (1988). Spectre du laplacien, graphes et topologie de Fell. Comment. Math. Helv. 63(2): 226–252 · Zbl 0659.58048 · doi:10.1007/BF02566764
[21] Brooks R. (1991). The spectral geometry of k-regular graphs. J. Anal. Math. 57: 120–151 · Zbl 0772.58061
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.